Wyoming, 2011

Flood in Wyoming, June 10 to 11, 2011

June 10 to 11, 2011 · NWS RIW · 1 event in 1 county or zone

Heavy rain of one to two inches fell in Big Horn County causing the Big Horn River to swell and flood areas near the river.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$15,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Heavy rain of one to two inches fell in Big Horn County causing the Big Horn River to swell and flood areas near the river.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 10, 2:03 AM MST, 5 hours 57 minutes earlier.

Area forecast discussion, Jun 10, 2:03 AM MST, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
303 AM MDT FRI JUN 10 2011

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT

SHOWERS AND THUNDERSTORMS HAVE ENDED ACROSS MOST OF THE AREA THIS
MORNING AS AN UPPER LEVEL LOW PRESSURE SYSTEM EXITS NORTHEASTERN
WYOMING.  WRAPAROUND SHOWERS EAST OF THE CIRCULATION CENTER MAY
AFFECT FAR NORTHERN WYOMING THROUGH THE EARLY MORNING HOURS BUT
SIGNIFICANT ADDITIONAL PRECIPITATION IS NOT EXPECTED WITH THIS
SYSTEM.  COOL AND DRY CONDITIONS WILL PREVAIL TODAY AS THE COOL
AIRMASS REMAINS IN THE WAKE OF THE STORM SYSTEM.  WARMING H5 TEMPS
WILL SERVE TO STABILIZE THE AIRMASS MAKING WIDESPREAD AFTERNOON
CONVECTION UNLIKELY.  HOWEVER...A FEW SHOWERS COULD POP UP OVER THE
NORTHWEST MOUNTAINS IN THE AFTERNOON AS SOUTHWEST FLOW ADVECTS
PACIFIC MOISTURE INTO THE AREA.  WARMER TEMPERATURES ARE EXPECTED
FOR THE WEEKEND AS H7 TEMPS OF 6 TO 10C MOVE INTO THE STATE.
SHOWERS AND A FEW THUNDERSTORMS ARE POSSIBLE WITH THE GREATEST CHANCE
OVER THE WESTERN MOUNTAINS AS THE NEXT IN THE SERIES OF SHORTWAVE
TROUGHS BRINGS DYNAMIC FORCING INTO THE AREA.  MODELS ARE IN
AGREEMENT IN DEVELOPING A DEEPER TROUGH OVER THE WESTERN CONUS THAT
WILL KEEP A MOIST SOUTHWESTERLY FLOW ALOFT OVER THE AREA THROUGH THE
WEEKEND.  AFTERNOON SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE
FOR BOTH SATURDAY AND SUNDAY WITH MOUNTAINOUS AREAS SEEING THE
GREATEST COVERAGE OF PRECIPITATION.

.LONG TERM...MONDAY THROUGH FRIDAY

A WEAK TROUGH...AND ASSOCIATED COLD FRONT WILL MOVE ACROSS THE
NORTHERN ROCKIES MONDAY AND MONDAY NIGHT. THIS SYSTEM WILL RESULT IN
A GOOD SHOT OF CONVECTION OVER THE WEST AND NORTH PARTS OF THE
FORECAST AREA.  PRECIPITATION TYPE WILL BE RAIN...WITH THE
POSSIBILITY OF SOME SNOW ABOVE 10 KFT MONDAY NIGHT IN WAKE OF THE
FRONT. UNLESS THIS SYSTEM SLOWS DOWN...A MAINLY DRY DAY IS EXPECTED
TUESDAY...IN A WEST NORTHWEST FLOW...WITH ANY CONVECTION MAINLY OVER
THE NORTHWEST/NORTHERN MOUNTAINS.

GLOBAL MODELS STILL HAVE A LARGE DIFFERENCES WITH AN UPPER
LOW/TROUGH MID TO LATE NEXT WEEK. THE 00Z GFS HAS THIS UPPER LOW
SPINNING OVER BRITISH COLUMBIA/PACIFIC NORTHWEST AREA
WEDNESDAY/WEDNESDAY NIGHT...AND THEN SLOWLY PUSHING EAST ACROSS
THE NORTHERN INTERMOUNTAIN WEST/NORTHERN ROCKIES. HOWEVER...THE
00Z ECMWF AND GEM ARE MUCH MORE PROGRESSIVE AND OPEN WITH THIS
SYSTEM PUSHING IT ACROSS SOUTHERN CANADA/EXTREME NORTHERN ROCKIES
WEDNESDAY AND THURSDAY. THE 12Z RUN OF THE ECMWF WAS SIMILAR TO
THE 00Z RUN OF THE GFS. HAVE USED A BLEND OF BOTH SOLUTIONS TO
MAKE THE FORECAST. COULD SEE WIDESPREAD 80S WEDNESDAY THROUGH
FRIDAY OF NEXT WEEK...ESPECIALLY IF THE GFS SOLUTIONS IS
CORRECT...WITH 700MB TEMPS BETWEEN 8 AND 15 DEGREES CELSIUS. EITHER
WAY...TEMPERATURES IN THE EXTENDED WILL SUPPORT AN ACCELERATION OF
SNOWMELT AND CONTINUED RISES ON ALREADY HIGH CREEKS AND RIVERS.

&&

.AVIATION...

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL LIFT ACROSS THE NORTHERN
PLAINS THIS MORNING WITH AREAS OF LOW IFR/MVFR CLOUD DECKS SLOWLY
ERODING VCNTY AND EAST OF A KCPR-KCOD LINE BETWEEN 12Z-16Z.  VFR
CONDITIONS WILL PREVAIL AFTERWARDS WITH LIGHT WEST TO SOUTHWEST
WIND.  THE SURFACE WIND FIELD WILL BECOME EASTERLY EAST OF THE
DIVIDE THIS EVENING.  AN UPPER LEVEL DISTURBANCE WILL SPREAD
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS VCNTY AND WEST OF A
KJAC-KCOD LINE FRIDAY EVENING AND OVERNIGHT ALONG WITH HIGHER
MOUNTAIN OBSCURATIONS.

&&

.HYDROLOGY...

COOL AND DRY CONDITIONS ON FRIDAY WILL KEEP MOUNTAIN SNOWMELT
RATES LOW WHILE NOT ADDING TO THE LOW ELEVATION RUNOFF WITH
ADDITIONAL PRECIPITATION.  WARMER TEMPERATURES AND PRECIPITATION
RETURN FOR SATURDAY AND SUNDAY.  THE TEMPERATURES WILL NOT BE
SUFFICIENT TO CAUSE RAPID SNOWMELT WITH HIGH TEMPERATURES MAINLY IN
THE LOW 50S ABOVE 8500 FEET BUT RAINFALL WILL RESUME IN SOME
AREAS...MOST LIKELY IN THE WEST WITH ISOLATED THUNDERSTORMS EAST OF
THE CONTINENTAL DIVIDE. A FLOOD WARNING REMAINS IN EFFECT FOR STAR
VALLEY AND A FLOOD WATCH REMAINS FOR THE NORTH PLATTE RIVER IN
NATRONA COUNTY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH TUESDAY MORNING WYZ020.

&&

SHORT TERM...BERC
LONG TERM...WM
AVIATION...AEM
HYDROLOGY...BERC
Hazardous weather outlook, Jun 10, 4:00 AM MST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT FRI JUN 10 2011

WYZ001>020-022>030-111200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT FRI JUN 10 2011

...FLOOD WATCHES...ADVISORIES AND WARNINGS ARE IN EFFECT FOR
PORTIONS OF WESTERN AND CENTRAL WYOMING....

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

CREEKS AND RIVERS WILL REMAIN HIGH AND SWIFT OVER MUCH OF THE AREA.
PLEASE SEE THE LATEST HYDROLOGICAL PRODUCTS FOR THE MOST CURRENT
RIVER AND STREAM INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED AFTERNOON THUNDERSTORMS ARE POSSIBLE SATURDAY AND SUNDAY
ACROSS THE AREA.

CREEKS AND RIVERS WILL CONTINUE TO RUN HIGH AND SWIFT...AND SOME
LOCATIONS WILL EXPERIENCE MINOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

In the hours before

Special weather statement, Jun 10, 5:35 AM MST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
635 AM MDT FRI JUN 10 2011

WYZ004-101800-
NORTH BIG HORN BASIN-
635 AM MDT FRI JUN 10 2011

...RIVERS AND CREEKS RUNNING HIGH AND SWIFT...

RUNOFF FROM RAINFALL WEDNESDAY AND THURSDAY ACROSS THE BIG HORN BASIN
HAS RESULTED IN HIGH CREEK AND RIVER LEVELS...INCLUDING THE BIG HORN
RIVER. THE BIG HORN RIVER AT BASIN WAS AROUND 10.7 FEET AT 6 AM.
FLOOD STAGE AT THIS LOCATION IS 11 FEET.  AGRICULTURE LAND NEAR THE
RIVER WILL BE FLOODED. THE RIVER IS EXPECTED TO REMAIN BETWEEN 10.5
AND 11 FEET THROUGH THE MORNING...AND THEN IT IS EXPECTED TO BEGIN
RECEDING IN THE AFTERNOON.

21

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Big Horn

When
June 10, 8:00 AM MST to June 11, 10:00 AM MST
Where
Big Horn County, 1.26 mi SSW of Manderson to 4.26 mi SE of Manderson
Cause
Heavy Rain
Crop damage
$15,000
Reported by
Emergency Manager
Coordinates
44.252, -107.975

Heavy rain across eastern portions of the Big Horn Basin generated a rapid rise on local rivers. Both the Big Horn and Nowood rivers produced flooding of agricultural lands across southern Big Horn County. Hardest hit areas were in the vicinity of Lane 42 and Lane 50. At least one farmer reported flooding across 25 to 35 acres. The river gauge reached 10.78 feet at Basin, rising over two feet in 24 hours ending Friday morning, June 10. This reading topped the previous record of 10.49 feet back in 1991.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317004.